Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 320, NWS Goodland, KS

July 26, 2018Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 9:06 PM CDT for Wichita County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 9:06 PM CDT (02:06 UTC)
Expired
Jul 26, 2018, 9:30 PM CDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

141 
WUUS53 KGLD 270206
SVRGLD
KSC203-270230-
/O.NEW.KGLD.SV.W.0320.180727T0206Z-180727T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
906 PM CDT THU JUL 26 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Wichita County in west central Kansas...

* Until 930 PM CDT.

* At 905 PM CDT, a severe thunderstorm was located 12 miles southwest
  of Leoti, moving south at 20 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Lydia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3843 10157 3842 10115 3826 10114 3826 10157
TIME...MOT...LOC 0205Z 352DEG 16KT 3832 10145 

HAIL...1.25IN
WIND...70MPH
 
$$

JN
1 follow-up statement
467 
WWUS53 KGLD 270222 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
922 PM CDT THU JUL 26 2018

KSC203-270232-
/O.EXP.KGLD.SV.W.0320.000000T0000Z-180727T0230Z/
Wichita KS-
922 PM CDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WICHITA COUNTY WILL
EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

LAT...LON 3843 10157 3842 10115 3826 10114 3826 10157
TIME...MOT...LOC 0222Z 352DEG 16KT 3825 10144 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:28 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 6:28 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 26 2018

.SHORT TERM...(This evening through Friday)
Issued at 234 PM MDT Thu Jul 26 2018

Northwest flow continues over the High Plains over a broad, but
weak, southeasterly low level flow. The directional shear is
resulting in rather large deep layer shear values of 50kts this
afternoon, which combined with weak to moderate instability has
resulted in an environment favorable for rotating updrafts.
Moisture is also plentiful, with precipitable water values of
1-1.5 inches and surface dew points in the 60s. Perhaps the one
lacking ingredient for more widespread convection is lift, with
only the hint of shortwave trough embedded in the northwest flow.
There is the tail end of an old front/outflow boundary located
north to south in northwest Colorado which may be a focus for
convection. Expect storms to continue to increase in coverage this
afternoon and evening as the upper shortwave moves across. HRRR
continues to suggest an MCS/thunderstorm cluster moving south out
of Nebraska and along the Colorado/Kansas border area late tonight
and during the overnight, possible posing a damaging wind gust
threat in those areas. Storm motions are rather fast at around
15kt and any right movers at 20-30kts, so despite the high
moisture not anticipating a flash flood threat tonight. As has
been the case the last few mornings, patchy dense fog will develop
overnight and persist into early Friday morning before
dissipating.

Not much changes for the general set up on Friday afternoon.
Another weak shortwave trough comes through in the northwest flow,
with impressive deep layer shear and even more instability than
today. Scattered afternoon storms will develop, some severe, with
large hail and damaging winds the main threats. Better chances
will occur Friday evening with SPC upgrading to an enhanced risk
(see Long Term section). High temperatures on Friday will be in
the lower 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM MDT Thu Jul 26 2018

At the start of the long term, an upper high continues over the
desert southwest with troughing and an upper low pressure system
extending from southeastern Canada into the eastern CONUS. Between
these two features, fast northwest flow aloft is expected over
the tri-state region.

Friday evening and overnight appears to be an interesting period. A
weak shortwave passing through the northwest flow and a surface
boundary coming down from Nebraska will aid in the development of
thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots
or greater, steep lapse rates and good moisture in place, severe
thunderstorms are expected. Exact locations are still in question.
However, it appears that storms should fire over higher terrain west-
northwest of the CWA during the afternoon hours, with shear
supporting supercell development. Heading into the evening and
overnight, storms should congeal into a line, traveling
southeastward across the region. The main threats will be damaging
winds and large hail. Guidance including PWATS of 1 to 2 inches
suggest that heavy rainfall will be a concern as well.

A similar pattern remains in place through the weekend and unsettled
weather is anticipated to continue. Additional disturbances will
pass through the northwest flow (including a strong shortwave late
Sunday), generating storm chances through Monday morning. Severe
storms cannot be ruled out on Saturday and Sunday depending on how
well the lower levels recover from the previous day's convection.
Will continue to monitor in the coming days. Drier air and
surface high pressure move into the area on Monday, resulting in a
dry forecast through Thursday.

High temperatures decrease from the 80s on Saturday to the mid 70s
to low 80s on Sunday and Monday. Temperatures increase thereafter,
reaching the low 90s on Thursday. Low temperatures range from the
mid 50s to mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 519 PM MDT Thu Jul 26 2018

Thunderstorm complexes will be affecting both Kgld and Kmck in the
first few hours of the period. Mvfr conditions with occasional ifr
conditions can be expected with variable wind gusts to around 45
knots. After that both sites will have vcts to account for
continued thunderstorm activity. Kmck should see activity through
the evening. However, thunderstorms could be near Kgld until 11z.
Outside of thunderstorms, the winds will be variable in direction
from the south to southeast at 5 to 15 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...BULLER
Hazardous weather outlook, Jul 26, 3:53 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
253 PM MDT Thu Jul 26 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Widely scattered thunderstorms will develop across the area this
afternoon. Although coverage will be sparse, any storm that develops
has the potential of producing large hail and damaging winds.

Tonight, storms will increase in coverage, particularly across
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska. Some of these storms may be severe with damaging
winds gusts, large hail and locally heavy rainfall. The threat for
damaging wind gusts may continue into the overnight hours as the
storms merge into a cluster and move into west central Kansas.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Scattered thunderstorms are anticipated to develop across the region
Saturday afternoon with large hail and damaging winds as the main
threats. The better chance for severe thunderstorms will be Saturday
evening into the overnight hours, with damaging winds, large hail,
and heavy rainfall as hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 26, 8:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     3 E HAIGLER             40.01N 101.88W
07/26/2018                   DUNDY              NE   PUBLIC

            MULTIPLE BRANCHES UP TO 8 INCHES IN DIAMETER
            REPORTED BROKEN VIA IMAGES ON FACEBOOK. TIME
            ESTIMATED BASED ON RADAR.

&&

JRP
Local storm report, Jul 26, 8:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     3 E KANORADO            39.33N 101.98W
07/26/2018                   SHERMAN            KS   LAW ENFORCEMENT

            NUMEROUS TREES OF 8 INCH OR LARGER DIAMETER
            SNAPPED OFF AT THE GROUND BETWEEN MILE
            MARKER 8 AND THE COLORADO STATE LINE. FOUR
            SEMIS BLOWN OVER ON THE INTERSTATE.

&&
Local storm report, Jul 26, 8:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     5 S TRIBUNE             38.40N 101.75W
07/26/2018  E50 MPH          GREELEY            KS   PUBLIC

            REPORT VIA PHONE CALL OF 50 MPH WINDS AND
            PEA-SIZED HAIL.

&&

JRP
Local storm report, Jul 26, 8:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     HORACE                  38.48N 101.79W
07/26/2018  M60 MPH          GREELEY            KS   MESONET

&&
Local storm report, Jul 26, 8:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     5 S TRIBUNE             38.41N 101.75W
07/26/2018  M68 MPH          GREELEY            KS   MESONET

&&
Local storm report, Jul 26, 9:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     1 S LEOTI               38.47N 101.36W
07/26/2018  M69 MPH          WICHITA            KS   MESONET

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:01 PM CDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas, Wallace3 hr
Jul 26, 7:05 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas30 min
Jul 26, 7:19 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 7:42 PM CDTSevere Thunderstorm WarningGLDWallace33 min
Jul 26, 7:49 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton41 min
Jul 26, 8:00 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace45 min
Jul 26, 8:04 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jul 26, 8:11 PM CDTFlash Flood WarningGLDGreeley, Logan, Wallace, Wichita3 hr
Jul 26, 8:12 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita33 min
Jul 26, 8:19 PM CDTSevere Thunderstorm WarningGLDGreeley41 min
Jul 26, 8:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan52 min
Jul 26, 8:37 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita38 min
Jul 26, 8:53 PM CDTSevere Thunderstorm WarningGLDGreeley37 min
Jul 26, 9:08 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan37 min
Jul 26, 9:47 PM CDTSpecial Weather StatementGLDGove43 min
Jul 26, 10:19 PM CDTSpecial Weather StatementGLDGove41 min
Jul 27, 3:42 PM CDTSpecial Weather StatementGLDGraham33 min
Jul 27, 3:56 PM CDTSevere Thunderstorm WarningGLDGraham30 min
Jul 27, 4:23 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jul 27, 4:47 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jul 27, 5:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman65 min
Jul 27, 6:16 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace44 min
Jul 27, 6:31 PM CDTSevere Thunderstorm WarningGLDSherman29 min
Jul 27, 6:58 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.